Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 327, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Dec 29, 2011, 5:20 PM CST for Norton County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2011, 5:20 PM CST (23:20 UTC)
- Expired
- Dec 29, 2011, 5:50 PM CST
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 5:26 PM CST | TSTM WND GST 59 | 2 S Lenora, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS53 KGLD 292320
SVRGLD
KSC137-300015-
/O.NEW.KGLD.SV.W.0327.111229T2320Z-111230T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CST THU DEC 29 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 615 PM CST
* AT 519 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR NORTON...AND WAS
MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
CALVERT...ALMENA...EDMOND AND DENSMORE.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 106 AND 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 9963 3956 9992 3957 10018 4001 9998
4001 9963 4000 9962 3970 9962
TIME...MOT...LOC 2320Z 288DEG 47KT 3983 9985
WIND...HAIL 70MPH <.75IN
$$
THEDE2 follow-up statements
364
WWUS53 KGLD 292330
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MST THU DEC 29 2011
KSC137-300015-
/O.CON.KGLD.SV.W.0327.000000T0000Z-111230T0015Z/
NORTON KS-
530 PM CST THU DEC 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTON COUNTY
UNTIL 615 PM CST...
AT 528 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR CALVERT...AND WAS MOVING EAST
AT 55 MPH.
IN ADDITION...AT 526 PM CST A WIND GUST OF 59 MPH WAS REPORTED 2
MILES SOUTH OF LENORA.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN NORTON COUNTY.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 105 AND 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 9963 3956 9992 3957 10018 4001 9998
4001 9963 4000 9962 3970 9962
TIME...MOT...LOC 2330Z 288DEG 47KT 3979 9969
WIND...HAIL 70MPH <.50IN
$$
THEDE046
WWUS53 KGLD 292350
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MST THU DEC 29 2011
KSC137-300000-
/O.CAN.KGLD.SV.W.0327.000000T0000Z-111230T0015Z/
NORTON KS-
550 PM CST THU DEC 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE.
LAT...LON 3957 9963 3956 9992 3957 10018 4001 9998
4001 9963 4000 9962 3970 9962
TIME...MOT...LOC 2350Z 288DEG 47KT 3971 9937
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 5:15 PM CST, 5 minutes earlier.
Area forecast discussion, Dec 29, 5:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 415 PM MST THU DEC 29 2011 .DISCUSSION... 249 PM MST THU DEC 29 2011 TWO UPPER LEVEL SHORT WAVE TROUGHS ARE FORECAST TO MOVE SOUTHEAST ACROSS THE CENTRAL AND NORTHERN PLAINS BETWEEN NOW AND SUNDAY. THE FIRST IS SLIDING ACROSS NEBRASKA AT THIS TIME AND IS AIDING DEVELOPMENT OF SCATTERED CONVECTION ACROSS OUR NEBRASKA COUNTIES. HAVE ADDED ISOLATED RAIN SHOWERS FROM 21Z THROUGH 00Z FOR YUMA COUNTY EAST TO RED WILLOW COUNTY. THIS ACTIVITY WILL DIMINISH RAPIDLY AT 00Z SO WILL NOT INCLUDE MENTION OF PRECIP IN OVERNIGHT HOURS. OTHERWISE IN THE NEAR TERM...THE QUIET WX PATTERN WILL CONTINUE OVERNIGHT TONIGHT AND TOMORROW WITH PERSISTENT NORTHWEST FLOW OVERHEAD. THE CURRENT FEW-SCT CIRRUS DECK IS EXPECTED TO PERSIST THROUGH TONIGHT AND TOMORROW. AS SUCH I WENT ON THE WARMER SIDE OF THE GUIDANCE ENVELOPE WITH LOW TEMPS. TOMORROW APPEARS COOLER THAN TODAY BUT STILL RATHER MILD FOR LATE DECEMBER...LOW TO MID- 50S...AIDED BY SOUTHWEST WINDS IN RESPONSE TO A DEEPENING SFC TROUGH OVER THE NRN PLAINS. VISIBLE SATELLITE SHOWS STUBBORN SNOW FIELD ACROSS SOUTHERN COUNTIES IS FINALLY STARTING TO ERODE A BIT...BUT WILL NEED TO CONTINUE THE COLD BIAS SOUTH OF HIGHWAY 40 FOR AT LEAST ANOTHER DAY. NEXT BIG WEATHER STORY IS A MORE SIGNIFICANT UPPER LEVEL TROUGH WHICH WILL MOVE SOUTHEAST OVER THE FORECAST AREA SATURDAY AND SATURDAY NIGHT. NO PRECIPITATION IS EXPECTED...BUT AN INCREASE IN SURFACE WIND WILL DEFINITELY ACCOMPANY THE SYSTEM. GUIDANCE SUGGESTS AT LEAST ADVISORY HIGHLIGHTS WILL BE NEEDED FROM ABOUT 17Z-00Z SATURDAY...AND POSSIBLY SOME WARNING HIGHLIGHTS. DECENT SUBSIDENCE ARRIVES IN THE 18Z-00Z TIME FRAME SATURDAY. CONTINUED THE EARLIER TREND OF PLAYING UP WINDS AT THAT TIME AND SATURDAY GRIDS SHOW 30G45 KNOTS. DID NOT HAVE ENOUGH CONFIDENCE AT THIS TIME TO ISSUE HIGH WIND WATCH FOR SATURDAY. A SHARP COOL DOWN IS EXPECTED SUNDAY AND MONDAY AS A LARGE CANADIAN HIGH PRESSURE AREA DROPS DOWN BEHIND THE UPPER TROUGH. 850 TEMPS COOL BY 6-10 DEG C SUNDAY COMPARED TO 24 HOURS PRIOR...AND THIS TREND CONTINUES MONDAY WITH HIGHS IN THE UPPER 30S TO LOW 40S...BACK TO NORMAL. NEXT WEEK LOOKS LIKE A QUIET PATTERN WILL PREVAIL WITH NORTHWEST FLOW ALOFT AND A GRADUAL WARMING TREND TUE-THU AS UPPER RIDGING MOVES CLOSER TO THE PLAINS. TEMPS BY THE END OF THE PERIOD WILL BE WELL ABOVE NORMAL ONCE AGAIN. DLF && .AVIATION... 415 PM MST THU DEC 29 2011 FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK. VIGOROUS UPPER DISTURBANCE AHEAD OF COLD FRONT BRINGING WIND GUSTS OF 45-50KTS TO THE KMCK TERMINAL RECENTLY. THIS HAS NOW PASSED BUT RADAR SHOWING SHOWERS UPSTREAM WITH WIND GUSTS OF UP TO 45 KTS. FROM 00Z-03Z WILL KEEP SHOWERS IN VICINITY WITH GUSTS OF 35KTS FOR NOW. ONCE THIS MOVES THROUGH SHOULD SEE DECREASING WINDS AND CLOUD COVER. WINDS WILL BECOME WEST AROUND 10KTS BY 03Z BACKING TO THE SOUTHWEST AROUND 10KTS BY 20Z FRIDAY. FOR KGLD WINDS GUSTING TO 35KTS POSSIBLE THROUGH 03Z OR SO BEFORE ALSO BACKING TO THE WEST THEN SOUTHWEST THROUGH THE PERIOD. NOT EXPECTING PRECIP AT THIS TERMINAL PRESENTLY. 007 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Dec 29, 3:30 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MST THU DEC 29 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 230 PM MST THU DEC 29 2011 /330 PM CST THU DEC 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHWEST NEBRASKA AND NORTHERN YUMA COUNTY. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL OCCUR BEHIND THE FRONT SATURDAY AFTERNOON. THESE WINDS WILL MAKE DRIVING DIFFICULT IN HIGH PROFILE AND LIGHT WEIGHT VEHICLES. CONTROLLED BURNS ARE NOT RECOMMENDED SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Dec 29, 4:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND GST MCCOOK 40.20N 100.62W
12/29/2011 M54 MPH RED WILLOW NE ASOS
&&
007Local storm report, Dec 29, 4:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND GST 13 NW ST. FRANCIS 39.90N 101.97W
12/29/2011 E55 MPH CHEYENNE KS TRAINED SPOTTER
SPOTTER ESTIMATED WINDS OF 55 TO 60 MPH.
&&
007Local storm report, Dec 29, 4:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 1 W YUMA 40.12N 102.74W
12/29/2011 M54 MPH YUMA CO PUBLIC
&&
007Local storm report, Dec 29, 5:02 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MST THU DEC 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST OBERLIN 39.82N 100.53W
12/29/2011 M52.00 MPH DECATUR KS AWOS
&&
007Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.